Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 100, NWS Twin Cities, MN

July 19, 2006Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2006, 6:55 AM CDT for Yellow Medicine County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2006, 6:55 AM CDT (11:55 UTC)
Expired
Jul 19, 2006, 7:45 AM CDT
In force
50 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2366 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 191157
SVRMPX
MNC173-191245-
/O.NEW.KMPX.SV.W.0100.060719T1155Z-060719T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
655 AM CDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 745 AM CDT

* AT 653 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING ONE INCH HAIL AND 60 MPH WINDS.  THIS STORM
  WAS LOCATED ABOUT 5 TO 10 MILES NORTHEAST OF CANBY...AND MOVING
  EAST-SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOOD LAKE...
  CLARKFIELD...
  ST. LEO...
  HANLEY FALLS...
  HAZEL RUN...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4479 9621 4464 9621 4456 9541 4476 9555

$$

TDK
1 follow-up statement
000 
WWUS53 KMPX 191223
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 AM CDT WED JUL 19 2006

MNC173-191245-
/O.CON.KMPX.SV.W.0100.000000T0000Z-060719T1245Z/
YELLOW MEDICINE MN-
721 AM CDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR YELLOW MEDICINE COUNTY...

AT 718 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A PAIR OF SEVERE 
THUNDERSTORMS...BOTH CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING 
WINDS.  ONE STORM WAS LOCATED 5 MILES SOUTHEAST OF ST LEO...OR ABOUT 
25 MILES WEST-SOUTHWEST OF GRANITE FALLS.  ANOTHER STORM WAS NEAR 
CLARKFIELD...OR ABOUT 15 MILES WEST OF GRANITE FALLS.  BOTH STORMS 
WERE MOVING SOUTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND 60 MPH WINDS ARE STILL POSSIBLE.  

LAT...LON 4479 9621 4464 9621 4456 9541 4476 9555

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:25 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 19, 4:25 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 AM CDT WED JUL 19 2006

.DISCUSSION...
SHORT TERM FORECAST PROBLEMATIC AS COUPLE OF SCENARIOS COULD OCCUR
CONVECTION-WISE. GFS HAS BEEN MOST CONSISTENT WITH QPF BULLS-EYE
MOVING ACROSS CENTRAL MN INTO WRN WI THIS AFTERNOON AND EVENING.
MCS DEVELOPMENT OVER NORTH/CENTRAL SODAK SHOULD MOVE INTO WEST
CENTRAL/SOUTHWEST MN THIS MORNING WITH POTENTIAL OF LARGE HAIL WITH
STEEP LAPSE RATES AND 850MB LIS LOWER TO MINUS 6 TO MINUS 8. THIS
COMPLEX WILL MOVE EAST ACROSS CENTRAL MN THIS MORNING AND FIRST
THOUGHTS ARE THAT IT WILL WEAKEN.  BELIEVE REDEVELOPMENT OR
INTENSIFICATION WILL TAKE HOLD OVER EASTERN MN INTO WESTERN
WISCONSIN DURING THE AFTERNOON. THERE MAY WELL BE A OUTFLOW BOUNDARY
THAT DROPS INTO SOUTH CENTRAL MN AND WILL STRENGTHEN WARM FRONTAL
BOUNDARY SOMEWHERE ALONG THE MN/IOWA BORDER.  THIS PLAYS OUT ON BOTH
THE GFS AND NAM/WRF.  AT ANY RATE...SEVERE PARAMETERS WILL BE THERE
AND ANY FOCUS FOR TORNADO FORMATION WILL LAY WHERE THIS BOUNDARY
SETS UP THIS AFTERNOON.  SPC MODERATE RISK IS WARRANTED AT THIS TIME
OVER PARTS OF EAST CENTRAL AND PERHAPS INTO SOUTH CENTRAL MN. 850 MB
MOISTURE TRANSPORT VECTORS QUITE STRONG AND DO INCREASE OVER THE
AREA MAINLY THIS AFTERNOON AND SHIFTS OFF TO THE SOUTHEAST OR SOUTH
CENTRTAL MN INTO SOUTHWEST WI THIS EVENING.  HIGH PWS WARRANT
MENTION OF HEAVY RAIN POTENTIAL IN GRIDS AND HWO...BUT WILL HOLD OFF
ON ANY WATCH AT THIS TIME. DAY SHIFT WILL HAVE TO MONITOR.

FRONTAL BOUNDARY MOVES OUT OF THE CWA THROUGH ABOUT 09Z TONIGHT.
EVENING COMMUTE MAY BE INTERESTING OVER EAST CENTRAL MN. DRYING WILL
DEVELOP AFTER MIDNIGHT WITH HIGH PRESSURE SYSTEM BUILDING SOUTH.
OUTSIDE CHANCE OF PRECIPITATION MOVING ACROSS SOUTHWEST MN FRIDAY.
WILL LEAVE THIS IN FOR NOW.  OTHERWISE...COOLER AND DRIER THROUGH
THE REMAINDER OF THE PERIOD.

LONGER TERM...SATURDAY THROUGH TUESDAY
GFS ENSEMBLE NOT AVAILABLE FOR THIS TIME FRAME...BUT OPERATIONAL GFS
INDICATES A SHORT WAVE IN THE NW FLOW GIVING A GLANCING BLOW TO
MN/WI ON SATURDAY. HOWEVER...THIS APPEARS TO BE AN OUTLIER COMPARED
TO NAM AT 84 HOURS AS WELL AS UKMET AND ECMWF. GFS...UK AND ECMWF
ALL SHOW A BETTER SHORT WAVE SUNDAY NIGHT. THEREFORE WILL DROP
MENTION OF THE SLGT CHC IN WISCONSIN ON SATURDAY...BUT ADD IT FOR
SUNDAY NIGHT. AFTER THAT GOES BY... LOOKS LIKE UPPER RIDGE
ENCROACHES A LITTLE MORE INTO THE REGION...SO WILL MAINTAIN THE DRY
WX AND INDICATE TEMPS WARMING A BIT ACROSS A LARGER AREA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/TDK
Hazardous weather outlook, Jul 19, 4:54 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
454 AM CDT WED JUL 19 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
454 AM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS FORECAST TO MOVE ACROSS SOUTHERN MINNESOTA AND
WEST CENTRAL WISCONSIN TODAY...EXITING SOUTH OF THE AREA DURING THE
EVENING. THUNDERSTORMS MAY CONTAIN HAIL AS THEY MOVE ACROSS
CENTRAL MINNESOTA DURING THE MORNING. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP DURING THE AFTERNOON ACROSS EAST CENTRAL INTO
SOUTH CENTRAL MINNESOTA AND A PART OF WEST CENTRAL WISCONSIN. THE
MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
THERE IS THE POSSIBILITY OF A TORNADO OR TWO ACROSS MAINLY SOUTH
CENTRAL MINNESOTA DURING THE AFTERNOON OR EARLY EVENING...AS THE
FRONT EXITS THE AREA. LOCALLY HEAVY RAIN IS ALSO POSSIBLE ACROSS
EAST CENTRAL MINNESOTA...INTO A PORTION OF WEST CENTRAL WISCONSIN
THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF SOUTHERN
MINNESOTA TODAY AND OVER SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN THIS EVENING.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:44 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine61 min
Jul 19, 8:26 AM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Watonwan64 min
Jul 19, 9:29 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Dakota, Faribault, Freeborn, Goodhue, Le Sueur and 3 more61 min
Jul 19, 11:55 AM CDTSevere Thunderstorm WarningMPXBrown32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.